Cold Turkey from giving meds up

Welcome to UKHIppy2764@2x.png

UKHippy is a long running online community and of likeminded people exploring all interpretations on what it means to be living an alternative lifestyle -- we welcome discussions on everything related to sustainability, the environment, alternative spirituality, music, festivals, politics and more -- membership of this website is free but supported by the community.

  • Just wondering if anyone has gone cold turkey from giving up anti-depressants and what they did to cope with it. The ones i was taking made me feel like shit, so i decided enough was enough. I gave them up on friday and went to the doctors on monday and she said it was o.k to give them up and see how it goes, she said i could try something different, but i dont want the things anymore.


    Yesterday was bad as i felt really sick and shaky but i didnt feel as bad as when i was taking the things. Today i feel tired as fuck, it was a mission getting up, but i managed.


    Has anyone done the same thing?

  • Yea should be given up v gradually as far as I remember. I don't know why your dr didn't tell you that and support you in it. Take care of yourself, you may be ok but you may crash or have side effects from stopping. I was on sertraline (ssri) and came off over two months

  • I'm on venlafaxine.


    Different pills work better or worse for different people. I'm lucky these ones are what fixed me after my hideous breakdown.


    Your doctor should NOT have shown support for your cold turkeying. That's irresponsible. I've cold turkeyed a few times (been on pills since I was young, tried many) and in all honesty, there was no coping with doing it. I always ended up back at the docs, worse than I was.


    I'm lucky to have a very lovely and caring shrink to manage my meds etc. I don't know what advice to throw your way, but cold turkeying only makes things worse, your withdrawl symptoms are just one way.

  • Ok so you have stopped the meds
    So what are you doing to replace them ...................!
    counselling, exercise, tai chi, yoga


    was gonna put this...


    coming off meds is fine (IMO) as long as you have a strategy for the adjustment period and beyond (speaking as soneone who has been on and off meds plenty of times til i realised they dont actually work for me)


    again IMO you need a long hard look at yourself and the behaviour patterns which make you feel like you do then a strategy to make you life work in the way you want


    a really honest friend can help - someone who loves you but will tell you when you are being unhelpful to yourself with no mailce - the ABSOLUTE truth if often hard to hear but the most useful bit of information in these circumstances


    oh and that old chestnut


    whatever it is you find hardest - thats what you need to do...

  • The three times I've been on anti-Ds (prozac, venlafaxine/effexor and seroxat) I've cold turkey-ed on two (prozac and venlafaxine) and pretty much cold turkey-ed on the third (seroxat) insofar as I cut down to 10mg every day (from 30mg) and then planned on taking 10mg every other day but forgot (so cold turkey from 10mg but that's only a small dose). I can't say I suffered any side effects in any case although with the seroxat, when I was on 30mg I forgot to get a repeat prescription on one occasion and missed 4 days which resulted in palpitations and general nastiness. It varies by the person, the antidepressants and the strength of the dose your stopping.


    Any side effects shouldn't last too long (based on people I personally know) but it's better to have the back up systems in place - which you do so you should be ok :)

  • Hi Rhythm
    I really crashed from ssri's in '97 - finally was told my symptoms were an allergic reaction...... I stopped straight away, it took about 10 days to be totally ok. This was before I trained as a homeopath.
    Withdraw is ideally planned and managed. I am surprised a GP said it was ok - as a homeopath I work with people coming off medication. What is done is behind you. Your steps seem very good - if you can then I would recommend seeing a homeopath who will probably take you through a detox and can give good general advice. Good luck with it all - feel free to call on me if you feel there is any help I can give. Take care AJ

  • I did alot of research before I decided, ive done prozac and citalopram before, unfortunatley those I found quite nasty. Prozac gave me severe abdominal pain all the time and citalopram made me feel weak and nauseas all the time. Although both gave a strange sort of brain zap sensations, thats the best way to describe it. I also find doctors to be confusing, some seem to be pro-meds where as others seem to be alternative solutions such as cbt.